Alert archive / South Dakota / Flash Flood Warnings in 2013
Flash Flood Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 23, 2013, 2:17 AM CDT for Codington County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2013, 2:17 AM CDT (07:17 UTC)
- Expired
- Jun 23, 2013, 8:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Codington County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
765 WGUS53 KABR 230717 FFWABR SDC029-231330- /O.NEW.KABR.FF.W.0011.130623T0717Z-130623T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 217 AM CDT SUN JUN 23 2013 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 830 AM CDT * AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 1 TO 2 INCH PER HOUR RATES ARE EXPECTED OVER THE NEXT FEW HOURS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... WATERTOWN...HENRY...KRANZBURG...RAUVILLE...SANDY SHORE STATE PARK AND WAVERLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4501 9690 4482 9690 4482 9748 4501 9747 $$ WISE
1 follow-up statement
930 WGUS73 KABR 231251 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 751 AM CDT SUN JUN 23 2013 SDC029-231306- /O.CAN.KABR.FF.W.0011.000000T0000Z-130623T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CODINGTON SD- 751 AM CDT SUN JUN 23 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CODINGTON COUNTY IS CANCELLED... HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4501 9690 4482 9690 4482 9748 4501 9747 $$ WISE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:31 AM CDT, 46 minutes earlier.
Area forecast discussion, Jun 23, 1:31 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
131 AM CDT SUN JUN 23 2013
.UPDATE...
UPDATED GRIDS TO REFLECT CURRENT CONDITIONS AND TO DROP THE SEVERE WATCH.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGES INCLUDE SEVERE THUNDERSTORM POTENTIAL
TONIGHT...SUNDAY AFTERNOON AND AGAIN MONDAY AFTERNOON/NIGHT ALONG
WITH HEAVY RAIN/FLASH FLOODING POTENTIAL TONIGHT.
CURRENTLY...THE CWA HAS BEEN PARTLY TO MOSTLY SUNNY ALL DAY SO
PLENTY OF DAYTIME HEATING AND LOW LEVEL MOISTURE RECOVERY HAS THE
REGION DESTABILIZING. TEMPERATURES ARE CLIMBING THROUGH THE 70S
INTO THE LOW TO MID 80S ON GENERALLY LIGHT WINDS.
ONE WEAK MID-LEVEL SHORTWAVE/PV ANOMALY LIFTING INTO EASTERN SOUTH
DAKOTA THIS AFTERNOON COULD TOUCH OFF A FEW ELEVATED THUNDERSTORMS
MAINLY ALONG AND SOUTH OF A LINE FROM AROUND FORT THOMPSON TO
WHEATON AS IT INTERACTS WITH A FAIRLY PRONOUNCED 850HPA-700HPA
WAA/MOISTURE ADVECTION REGION. THE HIGHER CHANCES FOR SEVERE
THUNDERSTORM ACTIVITY APPEARS TO BE FOCUSED MORE-SO ACROSS THE
WESTERN CWA LATER THIS EVENING AT OR AFTER APPX 9 PM CDT AS STRONG
TO SEVERE CONVECTION IS EXPECTED TO ORGANIZE OVER WESTERN SOUTH
DAKOTA LATE THIS AFTERNOON AND PUSH INTO THE CENTRAL PART OF THE
STATE THIS EVENING. LARGE HAIL IS POSSIBLE...BUT STRONG DAMAGING
WINDS APPEAR TO BE A HIGH PROBABILITY SEVERE WEATHER THREAT-TYPE
AT THIS TIME. PLENTY OF SHEAR AND INSTABILITY AROUND AS A MUCH
STRONG UPPER WAVE/PV ANOMALY ROTATES UP INTO THE REGION OVERNIGHT
TO KEEP CONVECTION GOING INTO THE EARLY MORNING HOURS. STORMS WILL
BE TAPPING PERHAPS 1.75 INCH OR GREATER PWAT AIR IN THE LOW TO MID
LEVELS OF THE ATMOSPHERE SUGGESTING TORRENTIAL RAINFALL IS
POSSIBLE AGAIN WITH STORMS THIS AFTERNOON THROUGH LATE TONIGHT.
SOME CREEKS...STREAMS AND RIVERS ARE BEGINNING TO RESPOND TO ALL OF
THE RECENT RAINFALL OF THE PAST THREE NIGHTS RESULTING IN SWOLLEN
OR IN SOME CASES FLOODING CONDITIONS. KEEPING THE FLASH FLOOD
WATCH GOING THROUGH TONIGHT.
CONDITIONS ARE EXPECTED TO RESET ON SUNDAY...WITH A SURFACE TROF
WORKING EAST INTO MINNESOTA IN THE LATE AFTERNOON. PLENTY OF
INSTABILITY/SHEAR WILL BE IN PLACE ACROSS THE EASTERN CWA AS THIS
SURFACE TROF IS PUSHING EAST. THERE COULD BE A FEW STRONG STORMS
DEVELOPING OVER THE FAR EASTERN ZONES OF THIS CWA BEFORE
CONVECTION SLIPS OVER INTO MINNESOTA.
THEN...CONDITIONS SHOULD DRY OUT FOR SUNDAY NIGHT AND MONDAY
BEFORE RETURN FLOW MOISTURE ADVECTION/LOW LEVEL WAA MONDAY
AFTERNOON AND NIGHT BRINGS THE THREAT OF THUNDERSTORMS BACK INTO
THE FORECAST MAINLY MONDAY NIGHT.
TEMPERATURES ARE EXPECTED TO BE THEIR WARMEST ON MONDAY.
HOWEVER...CONDITIONS ARE NOT EXPECTED TO BE MUCH MORE THAN 5 TO 10
DEGREES ABOVE NORMAL OVER THE NEXT FEW DAYS.
.LONG TERM...TUESDAY THROUGH SATURDAY
MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH RISING HEIGHTS AND A
FLAT RIDGE IN PLACE THROUGH THURSDAY. BY THE WEEKEND...THE RIDGE
WILL STRENGTHEN ACROSS THE WESTERN USA WITH EASTERN SOUTH DAKOTA
UNDER NORTHWEST FLOW ALOFT. THIS WILL MEAN TEMPS WILL BE VERY
WARM THROUGH THE WEEK WITH MORE NEAR SEASONAL TEMPS (COOLING
TREND) SHOWING UP FOR NEXT WEEKEND. NO CLEAR CUT SIGNALS FOR
THUNDERSTORM EVENTS...SO WILL KEEP THE TREND OF DRY EXTENDED GRIDS
IN PLACE.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A STRONG UPPER LEVEL LOW PRESSURE TROUGH WILL SWING ACROSS THE
REGION WITH A SURFACE COLD FRONT TRAILING IN BEHIND TONIGHT AND
EARLY SUNDAY. THIS WILL BRING STRONG UPPER LEVEL LIFT ALONG WITH
SURFACE FORCING RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS
MOVING ACROSS THE REGION. HAVE SHOWERS AND THUNDERSTORMS IN FOR
ABR AND ATY INTO THE EARLY MORNING. WINDS WILL SHIFT TO THE
NORTHWEST BEHIND FRONT TONIGHT. ALSO...EXPECT CONDITIONS TO BE
MAINLY VFR THROUGH SUNDAY EVENING EXCEPT FOR IN AND CLOSE TO
THUNDERSTORMS WHERE VISIBILITIES AND CEILINGS COULD BECOME MVFR
ALONG WITH STRONG VARIABLE WINDS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BIG STONE-
TRAVERSE.
&&
UPDATE...SERR
SHORT TERM...DORN
LONG TERM...SCARLETT
AVIATION...WISE
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 22, 4:47 AM CDT, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 447 AM CDT SAT JUN 22 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 447 AM CDT SAT JUN 22 2013 /347 AM MDT SAT JUN 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE BEST CONDITIONS FOR SEVERE STORMS WILL SET UP ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. HOWEVER...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION TODAY. LARGE HAIL...STRONG WINDS...TORNADOES...AND HEAVY RAIN ARE ALL POSSIBLE WITH ANY STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE LOW PRESSURE SYSTEM WILL MOVE OUT OF THE REGION ON SUNDAY...HOWEVER SEVERAL ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SERR
In the hours before
Local storm report, Jun 22, 9:04 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
904 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST 5 S MCLAUGHLIN 45.74N 100.81W
06/22/2013 E60 MPH CORSON SD BROADCAST MEDIA
&&
EVENT NUMBER ABR1300627
KGLocal storm report, Jun 22, 9:21 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND GST 10 S BULLHEAD 45.62N 101.08W
06/22/2013 M56 MPH CORSON SD MESONET
&&
EVENT NUMBER ABR1300628
CONNELLYSpecial weather statement, Jun 22, 9:24 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 924 PM CDT SAT JUN 22 2013 SDZ003-004-009-015-016-230300- CAMPBELL-CORSON-DEWEY-POTTER-WALWORTH- 924 PM CDT SAT JUN 22 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMPBELL... EASTERN CORSON...EASTERN DEWEY...WESTERN POTTER AND WESTERN WALWORTH COUNTIES UNTIL 1000 PM CDT/900 PM MDT/... AT 821 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR INDIAN MEMORIAL REC AREA...OR 5 MILES NORTH OF MOBRIDGE...MOVING NORTHEAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE GLENHAM...LOWRY...KENEL... SELBY...POLLOCK...MOUND CITY AND HERREID. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING/200 AM MDT SUNDAY MORNING/ FOR NORTHEASTERN SOUTH DAKOTA. && CONNELLY
Special weather statement, Jun 22, 9:32 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 932 PM CDT SAT JUN 22 2013 SDZ016-033>035-045-048-230330- HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY- 932 PM CDT SAT JUN 22 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN JONES...HUGHES...SOUTHEASTERN STANLEY...SOUTHERN POTTER...SULLY AND WESTERN LYMAN COUNTIES UNTIL 1030 PM CDT/930 PM MDT/... AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF SUTTON BAY REC AREA TO PIERRE TO WESTOVER...MOVING EAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE DRAPER...GORMAN...AGAR... ONIDA...ROSSEAU...CANNING...VIVIAN...BLUNT...CEDAR CREEK REC AREA... PRESHO AND HARROLD. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING/200 AM MDT SUNDAY MORNING/ FOR NORTHEASTERN SOUTH DAKOTA. && CONNELLY
Local storm report, Jun 22, 11:15 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1115 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 2 W OACOMA 43.80N 99.42W
06/22/2013 M64 MPH LYMAN SD MESONET
&&
EVENT NUMBER ABR1300629
NWSLocal storm report, Jun 23, 12:21 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1221 AM CDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM FLASH FLOOD MILLER 44.52N 98.99W
06/23/2013 HAND SD EMERGENCY MNGR
WATER BACKING UP INTO STREETS AND INTERSECTIONS IN
MILLER
&&
EVENT NUMBER ABR1300630
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:32 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 43 min |
| Jun 22, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jun 22, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 42 min |
| Jun 23, 12:03 AM CDT | Flash Flood Warning | ABR | Hand | 6 hr |
| Jun 23, 12:40 AM CDT | Flash Flood Warning | ABR | Spink | 6 hr |
| Jun 23, 12:55 AM CDT | Flash Flood Warning | ABR | Deuel, Hamlin | 6 hr |
| Jun 23, 7:31 AM CDT | Areal Flood Warning | ABR | Hamlin | 51 hr |
| Jun 23, 10:50 AM CDT | River Flood Warning | ABR | Hamlin | 22 hr |
Nearby
Flash Flood Warnings in South Dakota, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.